Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Duluth, MN

July 6, 2017Cook County, Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2017, 2:46 PM CDT for Cook County, Lake County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2017, 2:46 PM CDT (19:46 UTC)
Expired
Jul 6, 2017, 3:30 PM CDT
In force
44 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Cook County, MN, Lake County, MN

The radar

The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:22 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 1:22 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
122 PM CDT Thu Jul 6 2017

.UPDATE...
Issued at 122 PM CDT Thu Jul 6 2017

Morning convection has subsided across the Northland leaving
mostly sunny to partly cloudy skies in its wake. A cool front was
moving southeastward through northwest and portions of north-
central Minnesota ahead of an approaching shortwave trough. The
combination of enhanced convergence along the front, falling
heights aloft, and moderate mixed layer instability has resulted
in a modest cumulus field over our northern zones. A few strong
thunderstorms were observed near Atikokan in northwest Ontario
during the past hour. SPC Mesoanalysis indicates a ribbon of 2000
J/kg MLCAPE stretching from eastern Itasca County northeast to
northern Lake County. Additional thunderstorm development is
expected over our northern areas this afternoon with storms
advancing southeastward over western Lake Superior and northwest
Wisconsin late this afternoon and this evening. Some of the storms
may be strong to severe with large hail, damaging wind gusts, and
torrential rainfall the main threats. Should a few storms root in
the boundary layer in the vicinity of the cool front or either of
the two outflow boundaries lingering over our area, a tornado or
to cannot be ruled out.

&&

.SHORT TERM...(Today through Friday)
Issued at 353 AM CDT Thu Jul 6 2017

At 345 AM, we have ongoing severe weather across portions of the
CWA. Severe thunderstorms have been common over the past few hours
in the vicinity of Lake Mille Lacs. In addition, an intensifying
bow echo was currently moving into our western CWA. Temperatures
this morning ranged from the mid 50s in the north to the lower 70s
in the Brainerd Lakes area.

The focus for today is definitely severe weather. New Severe
Thunderstorm Watch just issued recently for most of the CWA based
on the threat from the bow echo, as well as potential development
of new storms ahead of it. MUCAPE this morning was right around
3000 J/kg, and there are many parameters pointing to plenty of
fuel for this to continue into much of the morning. Precipitable
water values had also increased over the past few hours, and we
will continue to increase our flash flood threat with some of the
storms overnight. Current indication is that the bow echo in the
western CWA will continue to barrel eastward as the night wears
on, reaching the Twin Ports and moving across northern Wisconsin
and western Lake Superior. We could then see a decrease in
precipitation for a time, before storms redevelop this afternoon
and evening. The most likely area for thunderstorm development
will be in the eastern half of the CWA, closer to the surface low
and frontal boundary. Northwest Wisconsin and far eastern
Minnesota appear to feature the main threat area for severe
thunderstorms this afternoon and early evening, with very unstable
air and increasingly favorable shear profiles. Very large hail
and damaging winds are the main threat.

Precipitation should gradually end from west to east overnight,
but a secondary cold front dropping southward on Friday will bring
a small chance of thunderstorms to the southern CWA in the
afternoon.

Temperatures will soar into the 80s to lower 90s today, but drop
into the 70s for daytime highs on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 353 AM CDT Thu Jul 6 2017

Seasonably warm weather will continue through the middle of next
week. High temperatures will mainly be in the middle 70s to low
80s. Chances of showers and storms are fairly low until closer to
the middle of the next week.

The Northland will be under west-northwest flow Saturday. Surface
high pressure will be over the Northern and Central Plains, while
a cold front will be pushing south through Ontario. It should be
a fairly warm and dry day, but showers and storms are possible
near the Canadian border in the Arrowhead late in the day and
Saturday evening when the cold front brushes the area.

The 00Z GFS and ECMWF are in fairly good agreement that a surface
low will develop in the Northern Plains over the weekend and move
south and east through the Dakotas Sunday. A warm/stationary
front will likely set up south of the Northland. Showers and
storms are possible near the front across the far southern
forecast area Sunday into Sunday night.

Surface high pressure should build into the Northland Monday,
providing a warm and sunny day. It might hang around long enough
to keep much of Tuesday dry, but an upper-level ridge and warm and
humid southerly flow will be approaching from the west. The GFS,
European, and Canadian are indicating a shortwave trough embedded
within the ridge will likely bring a chance of showers and
thunderstorms sometime late Tuesday, Tuesday Night, and/or
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 6 2017

VFR conditions will prevail through the TAF period at all sites
with the exception of HYR where scattered to widespread storms
late today could result in brief MVFR to IFR visibility. Isolated
showers/storms may also impact HIB and DLH, though due to the low
coverage of storms expected kept just a mention of showers in the
TAF for now - will update with a mention of thunderstorms and more
detailed timing if/when confidence is higher that storms will
impact either site. Some mid to high level clouds this afternoon
at most sites, becoming clear overnight. West winds becoming more
northwesterly this afternoon with gusts to 18-22 knots, especially
at BRD and HIB. Winds become light overnight.

Increasing mid-level clouds late Friday morning at all sites,
with ceilings remaining VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  58  73  53 /  80  10  30   0
INL  83  56  73  52 /  40   0   0   0
BRD  86  59  76  53 /  60   0  20   0
HYR  86  58  74  51 / 100  20  40   0
ASX  84  58  72  52 / 100  20  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...JJM
Hazardous weather outlook, Jul 6, 11:46 AM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
1146 AM CDT Thu Jul 6 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1146 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and tonight

There is a chance of thunderstorms this afternoon and evening. Some
of the storms may be severe with large hail, damaging winds, and
torrential rainfall. There is also a small chance of a tornado.
Heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday afternoon,
mainly south of US Highway 2 in Minnesota and Wisconsin.

There is a slight chance of thunderstorms Saturday afternoon
through Sunday evening.

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters may be needed this afternoon and this evening.

LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1146 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible again this afternoon and early this
evening. Some of the storms may be strong with large hail, gusty
winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are low chances of thunderstorms near the far North Shore
along the Minnesota Arrowhead late Saturday into Saturday evening.

Thunderstorms are possible across western Lake Superior Tuesday
night and Wednesday.

DAP/Grochocinski/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 6, 10:43 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             3 SSE MCGRATH           46.21N 93.25W
07/06/2017  E2.50 INCH       AITKIN             MN   TRAINED SPOTTER

            CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.

&&

WL
Special weather statement, Jul 6, 10:47 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1047 AM CDT THU JUL 6 2017

MNZ012-061600-
Northern Cook/Northern Lake-
1047 AM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE COUNTY...

At 1047 AM CDT, a strong thunderstorm was over southeastern Boundary
Waters Canoe Area Wilderness, or 20 miles southwest of Saganaga
Lake, moving southeast at 35 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Southern Boundary Waters Canoe Area Wilderness, Alice Lake, and
Thomas Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4800 9130 4806 9122 4795 9100 4786 9112
TIME...MOT...LOC 1546Z 311DEG 31KT 4799 9121

Huyck
Local storm report, Jul 6, 12:31 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     1 NE REMER              47.07N 93.89W
07/06/2017                   CASS               MN   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER TREE DOWNED ON HIGHWAY 6. TIME
            ESTIMATED FROM RADAR.

&&

WL
Local storm report, Jul 6, 1:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             3 SSE MCGRATH           46.21N 93.25W
07/06/2017  E1.75 INCH       AITKIN             MN   TRAINED SPOTTER

            CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.

&&

WL
Local storm report, Jul 6, 1:26 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
126 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND DMG     2 NE DULUTH             46.80N 92.10W
07/06/2017                   ST. LOUIS          MN   PUBLIC

            LARGE TREE LIMB DOWNED ON EAST 6TH STREET. TIME ESTIMATED
            BY RADAR.

&&

WL
Special weather statement, Jul 6, 2:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
233 PM CDT THU JUL 6 2017

MNZ012-062000-
Northern Cook/Northern Lake-
233 PM CDT THU JUL 6 2017

...SEVERE THUNDERSTORM OVER ONTARIO HEADED FOR THE LAKE
SAGANAGA AND GUNFLINT LAKE AREAS...

At 232 PM CDT, an intense severe thunderstorm was located 15 miles
northwest of Saganaga Lake, moving southeast at 30 mph.

If this storm maintains its current movement and intensity, it will
begin to affect areas around the end of the Gunflint Trail between
245 and 315 PM CDT.

Very large hail, damaging winds and frequent lightning can all be
expected unless this storm weakens significantly.  A severe
thunderstorm warning may be needed.

This storm will affect...
    Saganaga Lake, Gunflint Lake, Sea Gull Lake and Alpine Lake.

Other locations impacted by this storm include Gabimichigami Lake,
Gneis Lake, and Knife Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Anyone on any of the Boundary Waters Lakes should
be prepared to seek shelter immediately.

LAT...LON 4824 9088 4824 9084 4818 9084 4818 9080
      4816 9080 4816 9078 4814 9080 4809 9075
      4810 9064 4812 9061 4810 9057 4799 9098
      4814 9116 4818 9109 4819 9102 4822 9098
      4825 9089
TIME...MOT...LOC 1928Z 311DEG 26KT 4832 9117

 Miller

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:14 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 12:29 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 12:36 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine24 min
Jul 6, 12:59 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine46 min
Jul 6, 1:21 AM CDTSevere Thunderstorm WarningDLHAitkin24 min
Jul 6, 1:37 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine23 min
Jul 6, 2:19 AM CDTSpecial Weather StatementDLHPine11 min
Jul 6, 2:44 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 3:03 AM CDTSevere Thunderstorm WarningDLHAitkin42 min
Jul 6, 3:10 AM CDTSevere Thunderstorm WarningDLHCass, Itasca50 min
Jul 6, 3:13 AM CDTSpecial Weather StatementDLHCass17 min
Jul 6, 3:30 AM CDTSpecial Weather StatementDLHPine15 min
Jul 6, 3:35 AM CDTFlash Flood WarningDLHAitkin4 hr
Jul 6, 3:42 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing18 min
Jul 6, 3:49 AM CDTSevere Thunderstorm WarningDLHAitkin41 min
Jul 6, 3:52 AM CDTFlash Flood WarningDLHPine4 hr
Jul 6, 3:57 AM CDTSevere Thunderstorm WarningDLHCass, Itasca48 min
Jul 6, 4:00 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca45 min
Jul 6, 4:11 AM CDTSpecial Weather StatementDLHPine19 min
Jul 6, 4:25 AM CDTSpecial Weather StatementDLHItasca20 min
Jul 6, 4:28 AM CDTSpecial Weather StatementDLHCarlton32 min
Jul 6, 4:35 AM CDTSpecial Weather StatementDLHPine25 min
Jul 6, 4:38 AM CDTSpecial Weather StatementDLHPine22 min
Jul 6, 4:44 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Pine, Saint Louis46 min
Jul 6, 4:48 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine42 min
Jul 6, 4:49 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis41 min
Jul 6, 4:55 AM CDTFlash Flood WarningDLHCarlton, Pine4 hr
Jul 6, 5:01 AM CDTSpecial Marine WarningDLH89 min
Jul 6, 5:13 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine32 min
Jul 6, 5:31 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine, Saint Louis44 min
Jul 6, 5:33 AM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
Jul 6, 5:35 AM CDTSevere Thunderstorm WarningDLHPine40 min
Jul 6, 6:18 AM CDTSpecial Weather StatementDLHLake27 min
Jul 6, 6:47 AM CDTSpecial Weather StatementDLHLake28 min
Jul 6, 7:02 AM CDTSpecial Weather StatementDLH28 min
Jul 6, 7:30 AM CDTAreal Flood WarningDLHAitkin, Carlton, Pine6 hr
Jul 6, 7:33 AM CDTSpecial Weather StatementDLH12 min
Jul 6, 7:35 AM CDTSpecial Weather StatementDLH10 min
Jul 6, 7:46 AM CDTSevere Thunderstorm WarningDLHLake18 min
Jul 6, 8:00 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis30 min
Jul 6, 8:20 AM CDTSpecial Marine WarningDLH85 min
Jul 6, 8:29 AM CDTSevere Thunderstorm WarningDLHLake16 min
Jul 6, 9:24 AM CDTSpecial Weather StatementDLHLake21 min
Jul 6, 9:59 AM CDTSpecial Weather StatementDLHLake31 min
Jul 6, 10:30 AM CDTSpecial Weather StatementDLH15 min
Jul 6, 10:47 AM CDTSpecial Weather StatementDLHLake13 min
Jul 6, 2:33 PM CDTSpecial Weather StatementDLH27 min
Jul 6, 2:51 PM CDTSpecial Weather StatementDLHSaint Louis9 min
Jul 6, 3:42 PM CDTSpecial Marine WarningDLH93 min
Jul 6, 3:47 PM CDTSevere Thunderstorm WarningDLHCook28 min
Jul 6, 3:58 PM CDTSpecial Weather StatementDLHCook17 min
Jul 6, 4:01 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 6, 4:13 PM CDTSpecial Marine WarningDLH47 min
Jul 6, 4:13 PM CDTSevere Thunderstorm WarningDLHLake32 min
Jul 6, 4:19 PM CDTSpecial Weather StatementDLHCook11 min
Jul 6, 4:38 PM CDTSpecial Weather StatementDLHCook7 min
Jul 6, 5:35 PM CDTSpecial Marine WarningDLH25 min
Jul 6, 4:04 AM CDTSpecial Weather StatementDLHSawyer11 min
Jul 6, 4:20 AM CDTSpecial Weather StatementDLHSawyer10 min
Jul 6, 4:32 AM CDTSpecial Weather StatementDLHBurnett28 min
Jul 6, 5:52 AM CDTSpecial Weather StatementDLHIron8 min
Jul 6, 6:02 AM CDTSpecial Weather StatementDLHIron13 min
Jul 6, 6:15 AM CDTSpecial Weather StatementDLHBurnett, Washburn45 min
Jul 6, 6:17 AM CDTSpecial Weather StatementDLHIron13 min
Jul 6, 5:07 PM CDTSpecial Weather StatementDLHBayfield8 min
Jul 6, 5:19 PM CDTSpecial Weather StatementDLHBayfield11 min
Jul 6, 5:27 PM CDTSpecial Weather StatementDLHDouglas18 min
Jul 6, 5:39 PM CDTSpecial Weather StatementDLHDouglas21 min
Jul 6, 5:59 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer31 min
Jul 6, 6:12 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn33 min
Jul 6, 6:19 PM CDTSevere Thunderstorm WarningDLHAshland, Iron26 min
Jul 6, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer43 min
Jul 6, 6:44 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn31 min
Jul 6, 6:46 PM CDTSevere Thunderstorm WarningDLHAshland, Iron44 min
Jul 6, 6:50 PM CDTSpecial Weather StatementDLHBurnett10 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.